Toxic epidermal necrolysis
Surely there aren't emergencies in dermatology? Avani Devkaran and Shikha Gupta warn us to think again
A commonly held misconception is that no emergencies exist in dermatology. I started my dermatology rotation thinking that most of my time would be spent in outpatient clinics, with cases of psoriasis or eczema. Important as these conditions may be, they are hardly ever life threatening. The first patient I saw proved me wrong. The patient had toxic epidermal necrolysis (TEN), a rare but life threatening adverse drug reaction.
Adverse reactions to drugs complicate 5-15% of drug treatments and account for 3-6% of all hospital admissions.12 Cutaneous reactions are the most common type of adverse drug reaction reported.w2 Most cutaneous drug reactions are of morbilliform type, which is a symmetric, erythematous rash with multiple macules and papules that resemble the rash associated with measles, and which usually disappears after a few days with no serious sequelae.3 Morbilliform eruptions can, however, precede some rare and more serious cutaneous reactions, such as